Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Austin/San Antonio, TX

April 18, 2006Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 18, 2006, 7:22 PM CDT for Kerr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 7:22 PM CDT (00:22 UTC)
Expired
Apr 18, 2006, 10:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 125 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4910 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 190025
FFWEWX
TXC265-190315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KERR

* UNTIL 1015 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE MOUNTAIN HOME.

DOPPLER RADAR ESTIMATES SUGGEST 2 INCHES OF RAIN MAY HAVE FALLEN 
ALONG HIGHWAY 41 8 MILES WEST OF MOUNTAIN HOME. ADDITIONAL STORMS 
COULD TRAIN OVER THESE SAME AREAS...WITH ANOTHER 1 TO 2 INCHES OF 
RAIN POSSIBLE.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 3027 9976 3009 9976 3009 9969 3000 9968
      3002 9893 3014 9892 3013 9931 3028 9932

$$
1 follow-up statement
000 
WGUS74 KEWX 190209
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
908 PM CDT TUE APR 18 2006

TXC265-190315-
KERR TX-
908 PM CDT TUE APR 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR KERR
COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS KERR COUNTY TONIGHT. 
HOWEVER...A FEW AREAS OVER NORTHERN KERR COUNTY MAY CONTINUE TO 
EXPERIENCE FLOODING OF LOW WATER CROSSINGS AND NORMALLY DRY WASHES 
THROUGH 10 PM.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3027 9976 3009 9976 3009 9969 3000 9968
      3002 9893 3014 9892 3013 9931 3028 9932

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 2:22 PM CDT, 5 hours earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
222 PM CDT TUE APR 18 2006

.DISCUSSION...
RECORD HEAT AND THE DRY LINE MAY HAVE THE SIDE EFFECT OF SOME
BRIEF BORDERLINE SEVERE WEATHER THIS AFTERNOON. LIFTED INDICES
OF -6 RUNNING FROM DRT TO BURNET AND CAPE FROM 1500-2000 IN THE
HILL COUNTRY AHEAD OF THE SLOWLY ADVANCING DRYLINE. CONVECTIVE
INHIBITION IS STILL FAIRLY STRONG...BUT TEMPS IN THE MID TO UPPER
90S ARE GETTING CLOSE TO BREAKING THE CAP. TCU NOTED ON LATEST VIS
IMAGERY ALONG THE DRYLINE FROM JCT TO MASON. RIGHT NOW FEEL THAT
CAP IS A BIT TOO STRONG FOR A LARGE NUMBER OF CELLS...BUT A FEW
SHOULD BE ABLE TO POP THROUGH AND BRIEFLY GO SEVERE WITH THE MAIN
THREAT BEING WIND GUSTS AND HAIL. FRONT/DRYLINE PUSHES FURTHER
INTO TEXAS ON WEDNESDAY BEFORE RETREATING WEDNESDAY NIGHT. AS IT
RETREATS...A VORT MAX SWEEPS THROUGH OVERHEAD. THIS WILL ADD LIFT
AND SPARK SOME SHOWER AND THUNDERSTORM ACTIVITY. SOUTHWEST FLOW
ALOFT WILL CONTINUE TO BRING IN VORTS DURING THE WEEKEND INTO
EARLY NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE NOT YET GONE WHOLEHEARTEDLY WITH POPS AFTER
THURSDAY ATTM UNTIL WE CAN SIGNIFICANTLY BREAK THIS DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  89  66  86 /  10  10  40  30
AUSTIN BERGSTROM INTL AIRPORT  65  89  66  87 /  10  10  40  30
DEL RIO INTL AIRPORT           69  93  70  87 /  10  10  40  30
SAN ANTONIO INTL AIRPORT       65  90  68  83 /  10  10  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STRAUB
Hazardous weather outlook, Apr 18, 6:30 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT TUE APR 18 2006

TXZ171>173-183>194-202>209-217>225-228-191100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
630 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR
THE COUNTIES OF ZAVALA...UVALDE...REAL...KERR...BANDERA...MEDINA
...GILLESPIE...KENDALL...BEXAR...COMAL...HAYS...BLANCO...LLANO...
BURNET...WILLIAMSON...TRAVIS...LEE...AND BASTROP...AS SOME SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE PERIOD.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THIS EVENING DUE TO THE
SEVERE WEATHER OCURRING AT THIS TIME.

TOMASELLI

In the hours before

Local storm report, Apr 18, 7:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             14 NE HARPER            30.44N 99.08W
04/18/2006  M2.75 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL IN DOSS.

0605 PM     HAIL             30 W MOUNTAIN HOME      30.17N 99.87W
04/18/2006  M1.00 INCH       EDWARDS            TX   TRAINED SPOTTER

            ONE INCH HAIL 10 MILES N OF JUNCTION OF HWYS 41 AND 83 ON
            HWY 83.

0644 PM     HAIL             MOUNTAIN HOME           30.17N 99.37W
04/18/2006  M1.75 INCH       KERR               TX   LAW ENFORCEMENT

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:09 PM CDTSevere Thunderstorm WarningEWXBurnet36 min
Apr 18, 7:28 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson62 min
Apr 18, 7:35 PM CDTSevere Thunderstorm WarningEWXBlanco55 min
Apr 18, 7:55 PM CDTSevere Thunderstorm WarningEWXGillespie65 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningEWXKendall51 min
Apr 18, 8:18 PM CDTFlash Flood WarningEWXBlanco3 hr
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson63 min
Apr 18, 8:59 PM CDTSevere Thunderstorm WarningEWXComal61 min
Apr 18, 9:59 PM CDTSevere Thunderstorm WarningEWXTravis28 min
Apr 18, 10:00 PM CDTSevere Thunderstorm WarningEWXKendall, Kerr60 min
Apr 18, 11:02 PM CDTSevere Thunderstorm WarningEWXBlanco, Kendall58 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.